Alert archive / Virginia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 10, NWS Morristown, TN

March 1, 20177 counties in Virginia; Hancock County, Hawkins County, Sullivan County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Mar 1, 2017, 11:10 AM EST for 7 counties in Virginia; Hancock County, Hawkins County, Sullivan County, Tennessee. It was in force for 65 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 1, 2017, 11:10 AM EST (16:10 UTC)
Expired
Mar 1, 2017, 12:15 PM EST
In force
65 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Hancock County, TN, Hawkins County, TN, Sullivan County, TN, City of Bristol, VA, City of Norton, VA, Lee County, VA, Russell County, VA, Scott County, VA, Washington County, VA, Wise County, VA

The radar

The Jackson,KY radar (KJKL), 139 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 1, 11:40 AM ESTTSTM WND DMGDuffield, VATREES DOWN ACROSS THE WESTERN PART OF SCOTT COUNTY.
Mar 1, 12:24 PM ESTTSTM WND DMGAbingdon, VAA FEW TREES REPORTED DOWN IN ABINGDON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 1, 7:47 AM ESTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 4.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 27 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2017-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 312 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
27 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
312 m²/s²
0-3 km storm-relative helicity
375 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

865 
WUUS54 KMRX 011610
SVRMRX
TNC067-073-163-VAC105-167-169-191-195-520-720-011715-
/O.NEW.KMRX.SV.W.0010.170301T1610Z-170301T1715Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Morristown TN
1110 AM EST WED MAR 1 2017

The National Weather Service in Morristown has issued a

* Severe Thunderstorm Warning for...
  Northern Sullivan County in eastern Tennessee...
  Northeastern Hawkins County in eastern Tennessee...
  Northeastern Hancock County in eastern Tennessee...
  Russell County in southwestern Virginia...
  Southeastern Lee County in southwestern Virginia...
  The southern City of Norton in southwestern Virginia...
  The City of Bristol in southwestern Virginia...
  Scott County in southwestern Virginia...
  Washington County in southwestern Virginia...
  Southern Wise County in southwestern Virginia...

* Until 1215 PM EST

* At 1109 AM EST, severe thunderstorms were located along a line
  extending from 8 miles east of Wise to near Jonesville, moving
  southeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Kingsport, Bristol Tn, Bristol Va, Abingdon, Rogersville, Norton,
  Lebanon, Gate City, Big Stone Gap, Surgoinsville, Pennington Gap,
  Weber City, Cleveland Va, Walnut Hill, Colonial Heights, Church
  Hill, Mount Carmel, Coeburn, Glade Spring and Honaker.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3661 8172 3661 8183 3658 8190 3640 8304
      3679 8304 3700 8242 3696 8236 3700 8229
      3699 8225 3704 8217 3705 8204 3713 8199
      3714 8190 3704 8182 3696 8178 3693 8184
      3679 8170 3665 8162 3664 8161
TIME...MOT...LOC 1609Z 301DEG 43KT 3694 8244 3665 8318 

HAIL...0.75IN
WIND...60MPH
 
$$

dh
1 follow-up statement
599 
WWUS54 KMRX 011703
SVSMRX

Severe Weather Statement
National Weather Service Morristown TN
1203 PM EST WED MAR 1 2017

TNC067-VAC105-720-011712-
/O.CAN.KMRX.SV.W.0010.000000T0000Z-170301T1715Z/
Hancock TN-Lee VA-City of Norton VA-
1203 PM EST WED MAR 1 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HANCOCK...AND
SOUTHEASTERN LEE COUNTIES AND THE SOUTHERN CITY OF NORTON IS
CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 100 PM EST for
eastern Tennessee...and southwestern Virginia.

LAT...LON 3661 8172 3660 8187 3658 8190 3644 8300
      3656 8292 3659 8284 3659 8290 3670 8283
      3700 8242 3696 8236 3699 8225 3704 8217
      3705 8204 3713 8199 3714 8190 3704 8182
      3696 8178 3693 8184 3679 8170 3665 8162
TIME...MOT...LOC 1702Z 294DEG 23KT 3684 8205 3655 8279 

$$

TNC073-163-VAC167-169-191-195-520-011715-
/O.CON.KMRX.SV.W.0010.000000T0000Z-170301T1715Z/
Sullivan TN-Hawkins TN-Russell VA-City of Bristol VA-Scott VA-
Washington VA-Wise VA-
1203 PM EST WED MAR 1 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 PM EST
FOR NORTHERN SULLIVAN...NORTHEASTERN HAWKINS...RUSSELL...SCOTT...
WASHINGTON AND SOUTHEASTERN WISE COUNTIES AND THE CITY OF BRISTOL...

At 1202 PM EST, severe thunderstorms were located along a line
extending from near Lebanon to 6 miles northeast of Surgoinsville,
moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Kingsport, Bristol Tn, Bristol Va, Abingdon, Rogersville, Lebanon,
Gate City, Surgoinsville, Weber City, Cleveland Va, Walnut Hill,
Church Hill, Mount Carmel, Coeburn, Glade Spring, Honaker, St. Paul,
Damascus, Nickelsville and Dungannon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 3661 8172 3660 8187 3658 8190 3644 8300
      3656 8292 3659 8284 3659 8290 3670 8283
      3700 8242 3696 8236 3699 8225 3704 8217
      3705 8204 3713 8199 3714 8190 3704 8182
      3696 8178 3693 8184 3679 8170 3665 8162
TIME...MOT...LOC 1702Z 294DEG 23KT 3684 8205 3655 8279 

HAIL...0.75IN
WIND...60MPH
 
$$

EJH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 1, 9:59 AM EST, 1 hour 11 minutes earlier.

Area forecast discussion, Mar 1, 9:59 AM EST, 1 hour 11 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Morristown TN
959 AM EST Wed Mar 1 2017

.DISCUSSION...
A fast-moving bow segement will be moving across the northern
half of the area between 10 am and around 1230 pm, with damaging
straight-line winds being the greatest threat. There is an
isolated tornado threat as well as SR helicity values are very
high and LCL heights are low. For the southern half, the severe
threat will be this afternoon based on the more E-W orientation of
storms across southern Middle TN. The tornado threat may increase
for southern sections due to backed surface winds in that area,
and longer timing for temperatures to rise ahead of the storms.

The update will tweak PoP/Wx grids for more accurate timing, and
temperatures will be adjusted closer to obs. No changes will be
made to the Wind Advisory.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until midnight EST tonight for Cherokee-Clay.

TN...Wind Advisory until 7 AM EST Thursday for Blount Smoky Mountains-
     Cocke Smoky Mountains-Johnson-Sevier Smoky Mountains-
     Southeast Carter-Southeast Greene-Unicoi.

     Wind Advisory until midnight EST /11 PM CST/ tonight for
     Anderson-Bledsoe-Bradley-Campbell-Claiborne-East Polk-
     Grainger-Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Knox-
     Loudon-Marion-McMinn-Meigs-Morgan-NW Blount-North Sevier-
     Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
     Monroe-Rhea-Roane-Scott TN-Sequatchie-Southeast Monroe-
     Sullivan-Union-Washington TN-West Polk.

VA...Wind Advisory until midnight EST tonight for Lee-Russell-Scott-
     Washington-Wise.

&&

DGS
Hazardous weather outlook, Mar 1, 7:51 AM EST, 3 hours 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
751 AM EST Wed Mar 1 2017

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-021300-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
751 AM EST Wed Mar 1 2017 /651 AM CST Wed Mar 1 2017/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

...An Enhanced Risk of Severe Weather for late this morning
through early this evening...with Widespread Damaging Winds the
Main Concern...

...Windy Conditions Developing Area-wide Today...

A Severe Thunderstorm watch is in effect for most of East
Tennessee until 1 PM EST.

A significant outbreak of severe weather is possible today as a
strong cold front sweeps into the region from the west. In
particular, there is an enhanced risk for thunderstorms capable of
producing damaging straight-line winds from late this morning
through and early evening across the entire area.

Additionally, these storms will be capable of producing large
hail and a few tornadoes. Given the forecasted environmental
parameters, the potential for a strong tornado cannot be ruled
out during the afternoon.

The main timeframe for severe weather will occur from roughly
11 AM to 8 pm ET on Wednesday.

Additionally, strong southerly winds of 20 to 30 mph with gusts
up to 50 mph will be possible across the Southern Appalachians and
East Tennessee Valley today. Strong winds will remain possible in
the higher terrain of the Southern Appalachian Mountains through
Thursday Morning. A wind advisory is in effect for these areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this morning through early
this evening in support of severe weather operations.

In the hours before

Local storm report, Mar 1, 10:33 AM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1033 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1010 AM     TSTM WND DMG     2 NW WARTBURG           36.12N 84.61W
03/01/2017                   MORGAN             TN   911 CALL CENTER

            TREE AND POWER LINES DOWN ON MONTGOMERY ROAD IN LANCING.

&&
Special weather statement, Mar 1, 10:48 AM EST, 22 minutes before
Special Weather Statement
National Weather Service Morristown TN
1048 AM EST WED MAR 1 2017

VAZ001-002-005-006-011615-
Scott VA-Wise VA-Russell VA-Lee VA-
1048 AM EST WED MAR 1 2017

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RUSSELL...LEE...CENTRAL
SCOTT AND SOUTHERN WISE COUNTIES AND THE CITY OF NORTON UNTIL 1115 AM
EST...

At 1048 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Trammel to Harrogate. Movement
was east at 40 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Norton, Lebanon, Wise, Jonesville, Big Stone Gap, Pennington Gap,
Cleveland Va, Coeburn, Appalachia, St. Paul, Dungannon, St. Charles,
Duffield, Clinchport, Rosedale, Dryden, Rose Hill, Jasper, Ewing and
Castlewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A severe thunderstorm watch remains in effect until 100 PM EST for
southwestern Virginia.

LAT...LON 3660 8298 3661 8366 3667 8352 3667 8342
      3674 8314 3681 8310 3701 8244 3696 8236
      3701 8223 3698 8179 3696 8178
TIME...MOT...LOC 1548Z 277DEG 35KT 3699 8243 3660 8367

dh
Local storm report, Mar 1, 10:58 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1058 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1055 AM     TSTM WND DMG     JELLICO                 36.58N 84.13W
03/01/2017                   CAMPBELL           TN   911 CALL CENTER

            TREES DOWN.

&&
Local storm report, Mar 1, 11:04 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1104 AM EST WED MAR 01 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 AM     TSTM WND DMG     2 N OAK RIDGE           35.99N 84.30W
03/01/2017                   ANDERSON           TN   911 CALL CENTER

            TREES DOWN ON KEY SPRINGS ROAD.

&&

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 1, 10:48 AM ESTSpecial Weather StatementMRXLee, Russell, Scott, City of Norton27 min
Mar 1, 11:06 AM ESTSevere Thunderstorm WarningMRXLee54 min
Mar 1, 12:00 PM ESTAreal Flood AdvisoryMRXLee3 hr
Mar 1, 12:14 PM ESTSpecial Weather StatementMRXWashington, City of Bristol46 min
Mar 1, 12:21 PM ESTSevere Thunderstorm WarningMRXWashington, City of Bristol24 min
Mar 1, 4:03 PM ESTAreal Flood AdvisoryMRXCity of Bristol117 min
Mar 1, 9:37 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Morgan, Roane, Scott53 min
Mar 1, 10:30 AM ESTSevere Thunderstorm WarningMRXAnderson, Campbell, Claiborne, Grainger, Knox, Roane and 1 more45 min
Mar 1, 11:15 AM ESTSpecial Weather StatementMRXAnderson, Grainger, Jefferson, Knox60 min
Mar 1, 11:43 AM ESTSpecial Weather StatementMRXGrainger, Union62 min
Mar 1, 12:28 PM ESTSpecial Weather StatementMRXSullivan, Washington62 min
Mar 1, 12:52 PM ESTSpecial Weather StatementMRXBledsoe, Rhea38 min
Mar 1, 12:58 PM ESTSpecial Weather StatementMRXCarter, Johnson, Sullivan, Washington62 min
Mar 1, 1:04 PM ESTSpecial Weather StatementMRXGreene, Hamblen, Jefferson56 min
Mar 1, 1:06 PM ESTSevere Thunderstorm WarningMRXCarter, Johnson, Sullivan, Washington54 min
Mar 1, 1:11 PM ESTSevere Thunderstorm WarningMRXBledsoe, Rhea29 min
Mar 1, 1:22 PM ESTAreal Flood AdvisoryMRXAnderson, Morgan, Roane3 hr
Mar 1, 1:23 PM ESTSevere Thunderstorm WarningMRXAnderson, Blount, Knox, Loudon, Roane52 min
Mar 1, 1:35 PM ESTFlash Flood WarningMRXAnderson, Knox, Loudon, Roane3 hr
Mar 1, 1:51 PM ESTAreal Flood AdvisoryMRXBledsoe, Rhea3 hr
Mar 1, 1:58 PM ESTSevere Thunderstorm WarningMRXBledsoe, Hamilton, Marion, Meigs, Rhea, Sequatchie62 min
Mar 1, 2:06 PM ESTFlash Flood WarningMRXAnderson, Grainger, Knox, Union3 hr
Mar 1, 2:07 PM ESTSpecial Weather StatementMRXCocke, Hamblen, Jefferson, Knox, Sevier53 min
Mar 1, 2:22 PM ESTAreal Flood AdvisoryMRXCocke, Grainger, Hamblen, Jefferson, Sevier3 hr
Mar 1, 2:28 PM ESTAreal Flood AdvisoryMRXGreene, Hawkins3 hr
Mar 1, 2:29 PM ESTSpecial Weather StatementMRXCarter, Greene, Unicoi, Washington46 min
Mar 1, 2:30 PM ESTSevere Thunderstorm WarningMRXMarion45 min
Mar 1, 2:59 PM ESTSpecial Weather StatementMRXHamilton, McMinn, Meigs, Rhea61 min
Mar 1, 3:00 PM ESTFlash Flood WarningMRXGrainger, Hamblen, Jefferson3 hr
Mar 1, 3:02 PM ESTSevere Thunderstorm WarningMRXHamilton, Marion58 min
Mar 1, 3:03 PM ESTSpecial Weather StatementMRXBlount, Cocke, Jefferson, Loudon, Sevier57 min
Mar 1, 3:20 PM ESTSevere Thunderstorm WarningMRXBlount, Knox, Sevier30 min
Mar 1, 3:30 PM ESTAreal Flood AdvisoryMRXBlount, Knox3 hr
Mar 1, 3:30 PM ESTSpecial Weather StatementMRXMcMinn, Monroe60 min
Mar 1, 3:35 PM ESTSevere Thunderstorm WarningMRXBradley, Hamilton, McMinn, Meigs, Monroe, Polk55 min
Mar 1, 3:59 PM ESTSpecial Weather StatementMRXCarter, Cocke, Greene, Monroe, Sevier, Unicoi46 min
Mar 1, 4:10 PM ESTSevere Thunderstorm WarningMRXBlount, Monroe18 min
Mar 1, 4:27 PM ESTSevere Thunderstorm WarningMRXPolk18 min
Mar 1, 4:31 PM ESTAreal Flood AdvisoryMRXCocke, Greene, Jefferson3 hr
Mar 1, 4:46 PM ESTFlash Flood WarningMRXBlount, Jefferson, Knox, Loudon, Sevier3 hr

Nearby

Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Tennessee, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.